EMAIL THIS PAGE TO A FRIEND

Clinical therapeutics

Effect of azithromycin on anticoagulation-related outcomes in geriatric patients receiving warfarin.


PMID 23453406

Abstract

Warfarin is known to have multiple pharmacokinetic and pharmacodynamic interactions. Of the macrolide family, erythromycin and clarithromycin have been shown to interact with warfarin, leading to an elevated international normalized ratio (INR). The incidence of overanticoagulation in patients prescribed azithromycin stabilized on a warfarin regimen is controversial. The primary objective was to assess warfarin dosage adjustments and their effect on the INR after treatment with azithromycin. The secondary objective was to examine the occurrence of hemorrhage in patients taking warfarin who received azithromycin. This retrospective review included 100 patients from the Western New York Veterans Affairs Healthcare System aged ≥65 years who received a prescription for azithromycin and warfarin between January 1, 2004, and December 31, 2009. The inclusion criteria consisted of a stable warfarin dose (2 INR values within 0.2 of the therapeutic range and the last INR determined ≤30 days before the introduction of azithromycin) and no medication changes in the 30 days before azithromycin therapy initiation. A repeated INR was determined 3 to 30 days after azithromycin therapy was initiated. Patients were excluded if they discontinued warfarin use, had a history of hemorrhage, or were taking antiplatelets, anti-inflammatory agents, or any other antibiotics. The impact on the INR was analyzed using a paired samples t test comparing INR values and warfarin doses before and after azithromycin exposure. There was a significant change in the INR between the 2 groups (before vs after azithromycin exposure, P < 0.001). This change was clinically significant given that the values before and after exposure to azithromycin lead to a decrease in warfarin from a mean weekly dose of 30 mg to 29.2 mg (P = 0.001). However, changes in the INR did not result in vitamin K administration or adverse bleeding events. The addition of azithromycin to a stable warfarin regimen resulted in a significant change in the INR and warfarin dosage alteration without an increase in bleeding.

Related Materials